Recognize an Adderall Overdose and Learn How to Help

A drug overdose is a medical emergency. Someone in the midst of an overdose has taken so much of a specific substance that the body’s vital systems are overwhelmed. Without proper care, people can die due to overdose.

Overall death rates attributed to drug overdoses are rising. According to the National Institute on Drug Abuse, deaths caused by drug overdose have increased twofold over the past decade. Prescription painkillers such as fentanyl caused many of those overdoses, but stimulants such as Adderall can also cause overdoses. Sometimes, those overdoses can be fatal.

If someone is experiencing an Adderall overdose, that person will need the help of a medical team to make a full recovery. But there is a lot you can do to ensure that a person is in the best condition possible when help arrives.

NEED ADDICTION HELP? REQUEST A CALL FROM ONE OF OUR TREATMENT SPECIALISTS NOW. WE’RE AVAILABLE 24/7.

NEED ADDICTION HELP? REQUEST A CALL FROM ONE OF OUR TREATMENT SPECIALISTS NOW. WE’RE AVAILABLE 24/7.

Adderall Overdose Symptoms to Watch For

Adderall is classified as a stimulant. When it enters the body, it interacts with chemicals deep inside the brain. Some of those chemicals are involved with the body’s vital functions, including heart rate and body temperature. Other chemicals are used by the brain to both experience and remember pleasure.

When Adderall is present, the brain produces remarkable amounts of these natural chemicals, and the brain must work hard to process all of this additional chemical residue. This excess work takes energy, and brain cells will regulate the release of chemicals to ensure that another episode of major energy expenditure is not required.

Over time, the brain grows accustomed to the substance, requiring the user to take increased doses of Adderall just to achieve the same effect.

If the dose is too high, symptoms of an overdose can take hold. According to the U.S. Food and Drug Administration (FDA), symptoms of Adderall overdose can include the following:

  • Twitching or tremors
  • Quick breathing rates
  • Confusion
  • Combativeness
  • Restlessness
  • Sore muscles
  • High fever
  • High blood pressure, fast pulse, and other heart-related issues
  • Nausea, vomiting, and other signs of gastrointestinal distress
  • Coma
  • Convulsions

The FDA reports that there is no set dose at which an overdose can be suspected. People have very different responses to medications like Adderall, and some people experience an overdose at a dosage level that causes other people no problem at all.

Adderall Overdoses Can Be Treated

Medical professionals know just what to do when someone comes in with symptoms of an Adderall overdose. For example, Medscape reports that people with significant Adderall symptoms can benefit from treatments of activated charcoal, as they tend to render the Adderall remaining in the person’s stomach inactive. Some people may also benefit from the placement of a catheter so that doctors can ensure that their patients are producing enough urine.

Doctors are also well positioned to help if serious side effects from the overdose begin to take hold. For example, an article in the journal Brain and Behavior suggests that people taking high doses of Adderall or those who mix Adderall with alcohol have a high risk of facing a serious heart-related problem, including heart attack, even if they don’t have a history of heart disease.

Doctors can use medication, surgery, or both to help patients recover from a heart issue, even if that issue is caused by Adderall. They can also use sophisticated equipment to monitor the heart of someone in overdose so that they can step in should serious symptoms begin.

If someone you love is facing an overdose, the most important thing you can do is to get that person into the care of qualified medical professionals. You can do that by calling 911. Ambulance drivers can offer some therapies on the way to the hospital, which could be crucial for someone experiencing life-threatening symptoms.

Some people worry about calling 911, especially if they have been in a party situation with the person abusing Adderall. According to the U.S. Drug Enforcement Administration, 17 states and the District of Columbia offer protections for those who call for help. In these areas, people who call are offered limited immunity from arrest or prosecution for minor drug offenses. This means you can call 911, even if you have been using Adderall illegally yourself, without worrying about an arrest following your call.

Adderall Overdose

You Can Provide Lifesaving Help

When you call 911, you’ll be asked questions about the person’s age, health, drug use history, and more. The answers to your questions will help the medical team create a treatment plan, so it is important to be as honest as you can. Don’t worry about protecting the person you love from damage to their reputation. Instead, think of the questions you answer as offering key information that could save a life.

The operator may tell you how to help the person you love. You might be asked to unbutton tight shirts or loosen heavy sweaters, for example. You might also be encouraged to push the person onto their side if they aren’t conscious. Following those instructions can help the person stay as safe as possible until the professionals arrive.

While you might be tempted to improvise and offer your own forms of help, that isn’t always wise. In fact, the Washington Drug and Alcohol Commission says there are things you should never do to help someone in the midst of an overdose. According to the list:

  • Do not put them into a cold shower or ice bath.
  • Do not ask the person to vomit.
  • Do not leave the person alone to sleep.
  • Do not give them medication unless you are told to do so by medical professionals.

Is Adderall Abuse a Problem?

An overdose is a key sign that someone is abusing Adderall. If taken at the proper dose under a doctor’s orders, the medication should not cause such significant symptoms. But an overdose is not the only sign that something has gone terribly wrong with drug use.

According to the Mayo Clinic, people with a prescription drug abuse issue can display a variety of symptoms, such as:

  • Mood swings
  • Increased or decreased need for sleep
  • Seeming unusually energetic or sedated
  • Shopping for doctors who will write prescriptions
  • Stealing prescriptions

If you see these symptoms, don’t wait for an overdose to confirm your suspicions. Start the conversation about drug use now. The person you love may be looking for a way out and unsure of what happens next.

Help Your Family

Whether your loved one has dealt with an overdose, or you’re hoping to avert an overdose that you see coming, treatment can help. In therapy, people can learn to understand their addiction, and they can build the skills they need to manage the temptation to use and abuse drugs.

Don’t wait until it’s too late, call us today at (855) 534-3574 to speak with one of our addiction specialists, or contact us online for more information.